Two percent rate of efavirenz discontinuation in an ART programme in Malawi
Polly Clayden, HIV i-Base
Two percent rate of intolerance to efavirenz – leading to treatment discontinuation – was observed in an ART programme in Malawi, according to data presented at the 17th ICASA in Cape Town. This rate is double that of previous estimates from the Malawi national programme.
Approximately 450,000 people are receiving ART in Malawi at 675 clinics. Since 2003 the standard first line regimen was a fixed dose combination (FDC) of d4T/3TC/NVP. The phase out of d4T for first-line treatment, due to toxicity concerns, began in July 2013. The new regimen is an FDC of TDF/3TC/EFV. This regimen has been an alternative in Malawi for several years. Since September 2011 it has been standard of care for women receiving ART in pregnancy (Option B+) and people coinfected with TB. Since July 2013 all adults initiating treatment started on TDF/3TC/EFV, and people receiving d4T/3TC/NVP and d4T/3TC/EFV are switched as stocks are used up at facility level. This transition is ongoing.
Local data on efavirenz side effects is limited and before a national regimen switch accurate estimates of intolerance rates are critical for forecasting future drug needs.
Colin Speight presented findings on behalf of colleagues from Lighthouse Trust, Kamazu Central Hospital and University of North Carolina Project, Lilongwe, Malawi.  Lighthouse Trust is a tertiary referral clinic and public trust within the Ministry of Health, with a cohort of approximately 25,000 patients of whom about 22,000 are on ART and 700 seen per day. The cohort has a large, robust, electronic patient database.
Before this analysis was conducted the efavirenz intolerance rate leading to discontinuation in Malawi – based on national cohort data – was estimated to be <1%.
The study was a case note review. The case definition of “efavirenz intolerant” was simple: anyone who switched from TDF/3TC/EFV to TDF/3TC + NVP was assumed to be intolerant to efavirenz. The case notes from those switching were reviewed and the reason for switching recorded.
The analysis revealed that by March 2013, 4808 people were receiving TDF/3TC/EFV and 330 TDF/3TC+NVP; 94 had switched from the efavirenz-based regimen giving a 2% rate of intolerance. A clear indication for drug substitution was recorded in 45 of 94 cases.
The most common reasons were persistent or disabling dizziness in 26 (58%), rash in 7 (16%), psychosis in 6 (13%), memory loss in 4 (9%) and confusion in 3 (7%). Less common reasons included insomnia, heavy sleeping, abnormal gait, drooling and gynaecomastia.
The median duration of efavirenz use prior to switching was 47 days (IQR 28 to 105). The investigators looked at weight, age and sex as possible predictors of intolerance in this cohort and none were significant.
Dr Speight noted that the difference between the estimated and observed rates of intolerance in patients likely to be started on efavirenz in the coming months would be: 1 percent of 270,000 patients = 2,700 patients vs 2 percent of 270,000 patients = 5,400 patients, that will require long term TDF/3TC+NVP. The higher percentage is far more likely to be closer to the true risk.
He suggested that the reasons for lower estimated rates nationally were the lack of alternative regimens at lower level facilities and less confidence about switching among health workers. He also noted that stock outs of TDF/3TC+NVP had been avoided at all sites.
According to estimates based on these observed data, 0.6% of patients in Malawi are likely to develop (or have already developed) significant CNS side effects, which equates to about 1,600 people nationally. Dr Speight noted with concern the high risk of people not presenting to the clinic to complain and emphasised that people receiving ART and their families and friends, as well as health workers, need to be aware of the symptoms that might be related to efavirenz.
He recommended that significant psychiatric history should be excluded before starting efavirenz in the national programme.
He explained that because of these side effects there had been bit of a backlash against TDF/3TC/EFV, which had been promoted as the new wonder drug in Malawi. But many patients who had been switched had no d4T side effects at the time and “mild” efavirenz side effects are very common. He asked whether people switching or starting when they feel healthy might be less willing to tolerate efavirenz side effects.
He also noted the possible occurrence of falsely attributed incidental neurological or psychiatric symptoms given the high numbers of people receiving (and who will receive) efavirenz. There had been three recent cases at Kamazu Central Hospital where patients or relatives all blamed the change in ART regimen. On investigation, hygroma, intracerebral bleeding and meningioma caused the respective symptoms in these three cases.
Finally, he suggested that these problems be considered in the context of d4T, where previously approximately 15% of patients required a switch to an alternative first line regimen. In these cases lipoatrophy would be progressive over time without switching and lactic acidosis is almost universally fatal if missed and there is strong evidence that it has been greatly under-diagnosed.
As noted in the analysis, the higher 2% estimate for efavirenz discontinuation is likely to be closer to the true risk.
Notably, in rich settings, where there are more options for switching as well as increased monitoring, the proportion of people starting on efavirenz and discontinuing it, is likely to be ten times higher than this.
Speight C et al. Rates of intolerance to efavirenz, in the context of the national mass switch to TDF/3TC/EFV: the experience at the Lighthouse Clinic, Lilongwe, Malawi. 17th ICASA, Cape Town. 7-11 December 2013. SUADS01 – First Line Treatment in Africa, Sunday 8 December. Oral abstract ADS032.